PA and Labyrinth Vertigo

Hi all. Great to find that there is so much support available. I have been unwell for sometime and since March this year the doctors have been testing why I have been so unwell. Had CT scan then MRI along with numerous monitors but no results. Eventually I insisted that the doctors look deeper as I was getting worse. They found enlarged red calls and low b12. Diagnosed PA. I had two weeks of injections every other day and for one week felt back to my old self. Such a relief. Then bang had nausea and vertigo and told it was Labyrinth Vertigo. The doctor said that it has no connection to the B12 and that I am just unlucky ... Really. but I am not convinced.

As a newly diagnosed patient I am unsure if this is correct. Has anyone else experienced this :(. Many thanks xx

19 Replies

oldestnewest
  • Sorry. I forgot to say my

    B12 was 164

    MCV = 102

    MCH = 33.8 but I have no idea as yet what all that means

    Many thanks again xx

  • Is that the same as labyrinthitis? I couldn't get outta the bath & 'caught' it 2 weeks after my mum had it - the GP didn't think it was contagious 'tho.

    Not sure of a connection sorry, I just have low B12 with Hypothyroid.

  • Hi and many thanks for the reply. Yes it is the same. Sorry about that. Sorry to hear you had it too. Did it last long? Xx

  • No worries - it's just what my GP said - vertigo sounds more apt. :)

    I was lucky I knew what it was 'cos of mum & had antibiotics straight away so it went in a few days, thank goodness.

    I noticed another post about someone having acne after their initial injections & something about the immune response adjusting - sorry I'm not much help. J x

  • Not at all. You are very helpful. I am grateful for all and any advice. X

  • I had my B12 (three monthly) injection last week and funnily enough I felt rather dizzy and off balance. I took the tablets that had been prescribed for me when I had vertigo a few months ago and they helped. If I get this and can't get to the GP I take seasick tablets which help 'till I get the right meds. I was diagnosed with PA in May and like you had the injections for two weeks. Now it's one every 3 months. I hope you will feel better soon.

  • Hi and many thanks for the reply. I guess I may have to accept that it will never be known if there is a link as you know how it goes at the doctors. I was just so gutted after being so unwell for months on end and then finally waking up without a headache after the injections for the first time in months and then this happens :(. Thank so much for the reply xx

  • someone else posted a month ago about dizziness and nausea after injections - possible that it could be a reaction to the B12 as they found that cutting the dose to .5mg rather than 1mg and having shots more frequently to make up for it seemed to sort out the problem for them.

    Not clear what the cause is - a full blown allergy to either B12 or one of the ingredients in the shot is more likely to cause an anaphalactic shock type reaction so would have manifested itself with the loading doses - it is extremely rare. My personal theory would be something along the lines of functional deficiency - body producing anti-bodies in response to B12 levels in serum being high that shut down the mechanism the body uses to transfer the B12 to the cellular level - so reducing the dose means that the spike from the injection isn't so high and the response either isn't triggered or isn't as pronounced ... may be worth mentioning it to your GP and seeing how they react.

  • Gosh. That is really interesting. Thank you so much for your reply. I have a hospital appointment next week will mention it to them and let you know what they say xx

  • I had an awful episode of vertigo when first became unwell, subsequently discovered to be B12 deficiency so I don't think it is a coincidence. No issues with vertigo since treated with B12 for over a year.

  • Glad to hear that you have no more vertigo. It's horrific isn't it xx

  • vertigo is among the potential symptoms of b12 deficiency - not quite clear why and could be a number of mechanisms - including damage to cells from the labyrinth in the ear which gives you your sense of balance, general nerve damage meaning brains not interpreting the signals from the labyrinth properly, or could be down to nerve damage generally so signals from feet etc that also help with balance aren't getting through properly.

    However, it isn't generally reported as a symptom that appears during treatment - though it might be one that recurs during treatment as some of the problems mentioned above start to unravel. I remember actually having far more problems with my carpel tunnel symptoms whilst I was getting better than I had done for a number of years - pains I hadn't felt for a while crept back and then sorted themselves out.

    Labyrinthitis is a more likely explanation but could still be related to B12 in the sense that B12 deficiency does lower your immune system and make you more susceptible to illnesses. In the early stages of recovery the immune system can go into slight overdrive so it can over-respond to infections ... which is one possible reason why acne and rashes might be quite bad when you start treatment - well that's my theory.

  • Thank you so much for the reply. My brain is on overload with so much information and I am trying my best to process it all. PA is all so new to me and this site is so helpful.

    Thank you xxx

  • Hi. I have just been diagnosed with pa, and I reckon I've had it for approx 4 years. About 4/5 years ago I had dizzy spells and was diagnosed with labyrinthitis, then told I didn't have it with no other diagnosis. I eventually pushed for some more help and was given eye exercises to strengthen the muscles - and it worked! I've had to resort to these exercises twice since but only need to do themdaily for a week. In my opinion, doctors seem to be too keen to prescribe pills where something like this could be tried first.

  • I agree with what Gambit says above.

    In the past I have had many bouts of Labyrinthitis which I have controlled with Sturgeron 15, a travel sickness tablet I get from the chemist, as advised by my Dr's.

    I haven't had it when my B12 levels are good so I guess there's a link.

    I hope you manage to get your levels sorted and the symptoms go away!

  • Hi. There does seem to be an interesting link going on doesn't there. I will mention it at the hospital next week and await their response :)

    Xx

  • Hi Janette,

    I was really interested to read your post as vertigo is rarely mentioned as a symptom of b12 deficiency.

    I have always flown abroad on holiday every year and I have never had any problems. I was diagnosed with b12 deficiency about 18 months ago and in that time have been on 8 flights. After EVERY flight I have suffered with terrible vertigo and the first night of my holiday and my return day are completely ruined as I have to just lie down and sleep. It always passes after about 24 hours, but I had never experienced this in the past.

    I now can't travel on escalators in shops as I get the feeling of vertigo (although not as severe as after a flight, but still not pleasant) on them as well.

    Other than this, I don't experience vertigo as a day to day problem. I can only assume it must be due to the movement of the flight and the movement on the escalators, it's a strange one!

  • Hi. Thanks so much for your reply. I am sorry to hear that you have also suffered with vertigo. It truly is not pleasant is it. :(. Xx

  • I can always tell when my b12 is less than I require, I have problems with vertigo too and have been told by my practise nurse that this is not unusual. Although my GP would deny there was any connection, of course. I am gradually beginning to recognise signs which indicate my deficiency. I was diagnosed a year ago, following 5 years of thinking I was seriously ill and I have come to realise that most people's stories are a challenging time for them. I think you will eventually be aware of your symptoms encroaching on your normal life but I have found so much help on this site and I am sure you will too. I wish you good health and good luck

You may also like...